Texas, 2023Drought in Texas, November 1 to 21, 2023
November 1 to 21, 2023 · NWS EWX · 4 events in 4 counties and zones
While most of South Central Texas had another month of less than normal rainfall, there was enough in some places to bring some drought relief. De Witt County saw improvement from Extreme (D3) drought to Moderate (D1) drought.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While most of South Central Texas had another month of less than normal rainfall, there was enough in some places to bring some drought relief. De Witt County saw improvement from Extreme (D3) drought to Moderate (D1) drought. Fayette, Lavaca, and Lee Counties went from Severe (D2) to D1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 31, 11:27 PM CST, 33 minutes earlier.
Area forecast discussion, Oct 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1227 AM CDT Wed Nov 1 2023
...New AVIATION...
.UPDATE...
Issued at 904 PM CDT Tue Oct 31 2023
Early evening observational trends depicted some of the more rural
low lying areas of Central Texas were cooling at a rapid clip with
sundown, and that winds were turning calm much quicker than depicted
in the forecast. Thus with dewpoints already hovering around freezing
or below in some cases, we felt it important to consider the areas
along and several miles east of I-35 to be candidates for a freeze.
This doesn't necessarily mean the overall temperatures are going to
be much colder, but more-so that the range of temperatures between
the higher elevation stations and lower elevation stations in a given
county will contain a higher range of values. For this reason, we've
extended the Freeze warning to include counties as far east as Lee
and Bastrop and as far southeast as Caldwell. We did leave Bexar
county out for now, but those that live near the Cibolo Creek in far
northern Bexar county should probably consider a brief light freeze
to be a possibility. The same could be said for remote northern parts
of Val Verde County.
It may be a bit heavy handed to message the worry about preparing
the outdoor plumbing with this event, and the main concerns for this
light freeze is for seasonal vegetation that might normally be
brought indoors in the fall, as well as sensitive pets and animals.
As discussed in earlier discussion, tonight's first freeze is
generally ahead of the climate average first freeze by about 1 to 2
weeks for most areas of concern.
&&
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 200 PM CDT Tue Oct 31 2023
Early afternoon satellite shows an eroding mid-level cloud deck from
north to south with temperatures mainly in the 50s across the
entirety of South-Central Texas. This cloud deck will continue to
dissipate through late afternoon as surface high pressure over the
Central Plains expands south. Highs this afternoon will range from
the low 50s to low 60s. Tonight, expect cold overnight lows as high
pressure pushes into northern Texas by Wednesday morning. Clear
skies and light wind will lead to efficient radiational cooling,
with freezing temperatures expected across the Hill Country,
Williamson County, and portions of the Highway 90 corridor west of
San Antonio. A Freeze Warning was issued overnight and no changes
have been made to this product. Some low-lying areas not in the
freeze warning may briefly hit the 32 degree mark, but this will be
too localized to include the entire county in the Freeze Warning.
Below freezing temperatures are only expected to last for a few
hours, before quickly rebounding after sunrise.
Highs on Wednesday will be a few degrees warmer than those seen this
afternoon, but sunshine will be abundant with mainly clear skies
across the area. Another cold night is expected Wednesday night into
Thursday, with lows generally at or above freezing in the Hill
Country and northern I-35 corridor and Coastal Plains. While it's
possible another Freeze Warning could be issued for Thursday
morning, confidence is too low on widespread freezing temperatures
to pull the trigger.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 200 PM CDT Tue Oct 31 2023
After a cold Thursday morning, expect high temperatures to reach the
60s and even the 70s over portions of the coastal plains. A zonal
flow is forecast to stay in place with a surface high pressure system
centered over the middle Atlantic states bringing southerly wind flow
and moisture across South Central Texas. By the overnight period/
and early Friday morning lows should range from the 40s and 50s.
Mostly cloudy skies are forecast to linger around through midday with
partly cloudy skies expected in the afternoon with highs ranging
from the low to upper 70s. The warming trend continues into the
weekend and extends to early next week with highs in the 80s and
even the low 90s across the southern part of the Rio Grande on
Monday. No rain is anticipated during the extended forecast period.
&&
.AVIATION...
(06Z TAFS)
Issued at 1223 AM CDT Wed Nov 1 2023
Light and variable winds can be expected overnight with speeds more
out of the northeast tomorrow for the I35 sites and southeast at DRT.
Mostly clear skies will prevail through the period with no impacts
expected at the terminals.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 36 65 48 75 / 0 0 0 0
Austin Bergstrom Intl Airport 32 66 45 76 / 0 0 0 0
New Braunfels Muni Airport 37 68 49 77 / 0 0 0 0
Burnet Muni Airport 35 65 45 73 / 0 0 0 0
Del Rio Intl Airport 42 70 50 76 / 0 0 0 0
Georgetown Muni Airport 32 63 45 74 / 0 0 0 0
Hondo Muni Airport 37 66 50 75 / 0 0 0 0
San Marcos Muni Airport 33 66 46 75 / 0 0 0 0
La Grange - Fayette Regional 34 67 49 76 / 0 0 0 0
San Antonio Intl Airport 38 66 52 75 / 0 0 0 0
Stinson Muni Airport 39 68 52 76 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Freeze Warning until 10 AM CDT this morning for Bandera-Bastrop-
Blanco-Burnet-Caldwell-Comal-Edwards-Gillespie-Hays-Kendall-Kerr-
Lee-Llano-Medina-Real-Travis-Uvalde-Williamson.
&&
Short-Term...27
Long-Term...17
Aviation...29
Hazardous weather outlook, Oct 31, 9:30 PM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1030 PM CDT Tue Oct 31 2023
TXZ171>173-183>194-202>209-217>225-228-020330-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1030 PM CDT Tue Oct 31 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
A Freeze Warning is in effect overnight tonight into Wednesday
morning across the Hill Country, counties along the Balcones
Escarpment, and northern portions of the Coastal Prairies as
widespread temperatures fall below freezing. Remember the 4 P's:
People, Pets, Pipes and Plants.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A Freeze Warning is in effect overnight tonight into Wednesday
morning across the Hill Country, counties along the Balcones
Escarpment, and northern portions of the Coastal Prairies as
widespread temperatures fall below freezing. Remember the 4 P's:
People, Pets, Pipes and Plants. While not as widespread compared
to Wednesday, additional lows reaching or falling below freezing
are possible in low lying areas near and east of I-35 Thursday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Drought, De Witt
- When
- November 1, 12:00 AM CST to November 21, 6:00 AM CST
- Where
- De Witt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.082, -97.357 (the zone’s center; the record gives no point)
While most of South Central Texas had another month of less than normal rainfall, there was enough in some places to bring some drought relief. De Witt County saw improvement from Extreme (D3) drought to Moderate (D1) drought. Fayette, Lavaca, and Lee Counties went from Severe (D2) to D1.
Drought, Fayette
- When
- November 1, 12:00 AM CST to November 21, 6:00 AM CST
- Where
- Fayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.877, -96.920 (the zone’s center; the record gives no point)
While most of South Central Texas had another month of less than normal rainfall, there was enough in some places to bring some drought relief. De Witt County saw improvement from Extreme (D3) drought to Moderate (D1) drought. Fayette, Lavaca, and Lee Counties went from Severe (D2) to D1.
Drought, Lavaca
- When
- November 1, 12:00 AM CST to November 21, 6:00 AM CST
- Where
- Lavaca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 29.384, -96.930 (the zone’s center; the record gives no point)
While most of South Central Texas had another month of less than normal rainfall, there was enough in some places to bring some drought relief. De Witt County saw improvement from Extreme (D3) drought to Moderate (D1) drought. Fayette, Lavaca, and Lee Counties went from Severe (D2) to D1.
Drought, Lee
- When
- November 1, 12:00 AM CST to November 21, 6:00 AM CST
- Where
- Lee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.311, -96.966 (the zone’s center; the record gives no point)
While most of South Central Texas had another month of less than normal rainfall, there was enough in some places to bring some drought relief. De Witt County saw improvement from Extreme (D3) drought to Moderate (D1) drought. Fayette, Lavaca, and Lee Counties went from Severe (D2) to D1.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, November 1 to 30, 2023$39 million · 47 events
- Drought in Texas, November 1 to 13, 2023$110 million · 8 events
- Wildfire in Colorado, November 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, November 1 to 21, 2023$1.0 million · 1 event
- Wildfire in Colorado, November 1 to 27, 2023$250,000 · 1 event
- Drought in Iowa, November 1 to 30, 202345 events
- Drought in New Mexico, November 1 to 30, 202339 events
- Drought in Louisiana, November 1 to 30, 202336 events
- Drought in Tennessee, November 1 to 30, 202331 events
- Drought in Virginia, November 1 to 30, 202324 events
- Drought in Georgia, November 1 to 30, 202323 events
- Drought in Kansas, November 1 to 30, 202322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145592, 1145593, 1145594, 1145595.